Arizona, 2008

Flash Flood in Arizona, July 27, 2008

July 27, 2008 · NWS TWC · 1 event in 1 county or zone

Training thunderstorms developed across portions of Cochise County producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Training thunderstorms developed across portions of Cochise County producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 12:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 12:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST SUN JUL 27 2008

.SYNOPSIS...ENOUGH MOISTURE REMAINS ACROSS THE AREA FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. A DRIER WESTERLY
FLOW WILL SEE A DECREASE IN SHOWERS AND THUNDERSTORMS FOR MUCH OF
THE WORK WEEK WHILE ALLOWING HOTTER TEMPERATURES.

&&

.DISCUSSION...LATEST MODELS CONTINUED TO ADVERTISE AN OVERALL DRYING
TREND THE NEXT FEW DAYS AS HIGH PRESSURE STRENGTHENS AND BECOMES
WELL ESTABLISHED OVER SOUTHWEST ARIZONA. THIS POSITIONING OF THE
HIGH CENTER WILL MAINTAIN A DRY WEST TO NORTHWESTERLY FLOW OVER
SOUTHEAST ARIZONA FOR LIMITED SHOWER AND THUNDERSTORM ACTIVITY THIS
WEEK. ALONG WITH THE DRYING TREND...TEMPERATURES WILL BE HEATING UP.
LATEST MOS GUIDANCE INDICATED THAT HIGHS WILL INCREASE ABOUT 5
DEGREES OVER READINGS OBSERVED IN MOST PLACES YESTERDAY.

IN THE MEANTIME...STILL A RATHER MOIST AIRMASS IN PLACE TODAY
WITH SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS FAR
SOUTHEAST ARIZONA...MAINLY EAST OF TUCSON. THE 12Z TUS UPPER-AIR
SOUNDING SHOWED SOME DRYING ABOVE 10KFT BUT STILL A RATHER MOIST
LOW-LEVEL PROFILE WITH A PWATER VALUE OF 1.74 INCHES. NOT TOO MUCH
WARMING ALOFT YET...SO OVERALL THE THERMODYNAMICS LOOK GOOD FOR A
FEW STORMS IN THE VALLEYS BASED ON SURFACE HEATING EVEN WITH A
NORTHWEST STEERING FLOW. THUS...WILL KEEP ISOLATED POP VALUES IN THE
FORECAST FOR REST OF TODAY FROM TUCSON WESTWARD.

&&

.HYDROLOGY...THE MAIN CONCERN THROUGH THIS EVENING WILL BE THE UPPER
GILA AND THE SAN FRANCISCO RIVERS AS HEAVY RAINFALL OVER A LARGE
AREA LAST EVENING AND OVERNIGHT RESULTED IN SIGNIFICANT FLOWS. THE
GILA RIVER AT DUNCAN CRESTED AROUND 230 AM MST THIS MORNING AT 14.23
FEET JUST BELOW FLOOD STAGE. THE GILA AT CLIFTON CRESTED AROUND
1120 AM MST BELOW BANKFULL AND THE GAGE AT SOLOMON WAS APPROACHING
11 FEET. STILL EXPECT THE SOLOMON POINT TO CREST BY 2 PM MST BELOW
BANKFULL. RFC MODEL GUIDANCE KEEPS ALL GILA RIVER GAGES BELOW FLOOD
STAGE FOR TODAY. HOWEVER...WILL NEED TO MONITOR CONDITIONS CLOSELY
BECAUSE OF THE POTENTIAL FOR ADDITIONAL RAINFALL IN THE HEADWATERS
THROUGH THE EVENING.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS EASTERN AREAS THIS
MORNING...OTHERWISE DEBRIS CLOUDS WILL GRADUALLY CLEAR. ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS THRU THIS EVENING. LCL CIGS
BKN020 WITH VSBYS BELOW 2 MILES IN SHRA+. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 9:12 PM MST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
912 PM MST SAT JUL 26 2008

AZZ033-271400-
TUCSON METRO/MARANA/GREEN VALLEY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED HEAVY RAIN
COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-271400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN...WILL MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED
HEAVY RAIN COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032-271400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE RAPIDLY THROUGH THE AREA TONIGHT. VERY LOCALIZED HEAVY RAIN
COULD LEAD TO SOME BRIEF FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-271400-
WESTERN PIMA COUNTY-
912 PM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 70 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 27, 4:00 PM MST to 6:15 PM MST
Where
Cochise County, 7.51 mi SSE of Bledsoe to 5.98 mi WSW of Palominas
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
31.350, -110.250

Heavy rainfall occurred at Coronado National Memorial causing flash flooding as washes overflowing the roadway causing significant damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107735.